depression guide, depression tips
 
 
 
Depression Treatment

5-Hydroxytryptophan

Alternative Depression Treatment
Antianxiety Medications
Anticonvulsants
Antipsychotic Medication
Clarocet NRI
Depression Treatments
Diet for Depression
Ginkgo Biloba for Depression
Hyperforin
Medication Treatment for Depression
Self Help for Depression
St. Johns Wort for Depression
Tricyclic Drug
Vitamins for Depression
Vagus Nerve Stimulation
 
Depression Therapies
Adlerian Therapy
Depression Therapies
Electroconvulsive Therapy
Existentialism Philosophy
Gestalt Therapy
Light Therapy
Person-Centered Therapy
Psychotherapy
Rational Emotive Behavior Therapy
Rational Emotive Therapy
rTMS
Transcranial Magnetic Stimulation
Vagus Nerve Stimulation Therapy
Who is Psychoanalyst
 
MAOIs
Monoamine Oxidase Inhibitors
Monoamines
Side Effects of MAOIs
Tyramine Activity
 
SSRI
Rolipram
Selective Serotonin Reuptake Inhibitors
Serotonin Syndrome
SSRI Side Effects
Serotonin Syndrome Symptoms
SSRI Weight Gain
 
Antidepressants
Antidepressant and Serotonin Reuptake Inhibitors
Antidepressant Medications
Antidepressants
Antidepressant Weight Gain
Antidepressant Withdrawal
Side Effects of Antidepressants
 
 
 
Serotonin Syndrome Symptoms     

The serotonin syndrome denotes a state where the concentrations of neurotransmitter serotonin become abnormally high in the body. It is a death causing drug reaction that makes body to become replete with excessive serotonin levels. These high concentrations are very dangerous and are life-threatening to a person experiencing the syndrome. This is a lethal situation that necessitates increasing awareness to understand and get treatment. Quick medical attention is necessary to prevent fatalities.

The reason for increased concentrations can be attributed to the induction of selective serotonin reuptake inhibitors, SSRIs, into the medication regimes to treat depressive conditions. This syndrome, caused by abnormal serotonin levels, is similar to the symptoms of another illness known as neuroleptic malidnant syndrome, which, though rare, is a dopamine related syndrome. Correct diagnosis is needed to identify the disorder for proper treatment.

The occurrence of this serotonin syndrome may be due to intake of two or more medications that are serotonin-related. The concurrent administration of drugs, SSRIs and MAOIs, both of which affect serotonin levels a great deal will induce serotonin syndrome. The usage of Prozac with MAOIs is one such combination. Tricyclics, taken along with SSRIs will also induce this syndrome. The electric shock therapy will stimulate high serotonin levels, causing this syndrome. In other words, any drug combination that induces abnormal serotonin levels leading to serotonin disorder.

The best solution to get rid of this syndrome is to identify and discontinue those medications that are causing this condition. The withdrawal of such medications may cause some problems in a person. Alternative treatment or therapies are needed to be identified before completely withdrawing the offending medications. When the offending drug is withdrawn, the serotonin syndrome symptoms will slowly disappear over time.

It is clear that with increased augmentation of serotonin levels, the possibility of this disorder to occur will become more in a person. This is despite the fact that the person may, after all, need higher serotonin levels to counter depression. It is advised that Prozac, Zoloft, Paxil, Luvox, Serzone, etc., should not be used concurrently with each other or with any other medication that causes serotonin elevation.

All extraneous reasons and causes are to be ruled out before it is confirmed that the symptoms a person displays are that of serotonin syndrome. The possible extraneous factors can be viral and bacterial infections, intoxications, metabolic changes, and withdrawal of medications. Excessive intake of certain substances and drugs such as cocaine, lithium, or an MAOI medication may also cause symptoms that also look a lot like the symptoms of serotonin syndrome.

Serotonin Syndrome Symptoms and Signs

Serotonin Syndrome symptoms are felt by the patient and signs of the syndrome are generally observed by the medical professional in a person. The following are the possible signs and symptoms of serotonin syndrome affected person:

Tetchiness: Tempermental in nature; easily annoyed and aggravated; displays bad temper.

Sleepiness: The person may become drowsy and lethargic. Persons with serotonin syndrome should be careful in doing things that need attention and focus such as driving and operating machinery.

Disorientation: Incoherent, irrational and illogical behavior; becomes impatient; the person becomes oblivious to surroundings and their own situation; loss of co-ordination between brain and limbs.

Contemptuous behavior: Petulant disposition, peevish and grumpy demeanor.

Fainting: Temporary loss of consciousness, becomes unaware of circumstances, regains consciousness after some time.

Convulsions: Fits; frenzied bodily actions. Frequency may increase.

Restiveness: Person feels agitated and is impatient and nervous;

Spontaneous effects: The body's reflexes are nerve-regulated. Any oddity or peculiarity in reflex responses can point out to nerve illness or damage.

Awkwardness: Lack of ability in swift movements; may look incompetent in doing things.

Stiffness: Rigidity; body becomes very immobile. The person may experience deficiency of maneuverability with bodily movements.

Twitching: May experience involuntary movements in the body; shaking of the body; Parkinson's disease is an example.

Abdominal pain: May be due to irritable bowel syndrome.

Liquid bowel movement: May be due to drug reaction.

Perspiration: May experience excessive sweating.

Pyrexia: Temperature increase may be observed.

Hypertension: The blood pressure may increase, particularly the systolic pressure.

Tachycardia: The heart rate may increase. Palpitations may also occur.

Shivering: Or chills. High temperature may also cause chills and shivering.

Mental status changes: frequent changes include confusion and hypomania.

 
 

Please add your Tips or Comments Below!

 
 
 

Copyright © 2009 I am in Depression.com - Depression Guide